Home About us Current issue Back issues Submission Instructions Advertise Contact Login   

Search Article 
  
Advanced search 
 
Saudi Journal of Kidney Diseases and Transplantation
Users online: 821 Home Bookmark this page Print this page Email this page Small font sizeDefault font size Increase font size 
 

Table of Contents   
CASE REPORT  
Year : 2020  |  Volume : 31  |  Issue : 5  |  Page : 1125-1128
Acute Kidney Injury due to Povidone-Iodine


Department of Nephrology, Dialysis, and Renal Transplantation, Sahloul University Hospital, Sousse, Tunisia

Click here for correspondence address and email

Date of Web Publication21-Nov-2020
 

   Abstract 


Povidone-iodine is a broad-spectrum antiseptic applied topically to treat wounds and prevent their infection. Despite the apparent innocuousness of this agent, several cases of acute kidney injury (AKI) due to iodine toxicity have been reported. We report a case of severe AKI that occurred in a 32-year-old female three days after a hysteroscopy for the diagnosis of primary sterility using povidone-iodine as the local antiseptic agent. We made a clinical diagnosis of tubular necrosis related to iodine toxicity in view of the clinical presentation and high blood iodine concentration. The patient was treated with hemodialysis until urine output and renal function improved. Physicians must be aware of the possible nephrotoxicity secondary to povidone-iodine use. Patients receiving povidone-iodine, especially those who already suffer from kidney failure, should be closely monitored. The discontinuation of this agent, with the use of hemodialysis, is usually effective.

How to cite this article:
Zellama D, Ayed S, Azzabi A, Mrabet S, Sahtout W, Fradi A, Aicha NB, Guedri Y, Achour A. Acute Kidney Injury due to Povidone-Iodine. Saudi J Kidney Dis Transpl 2020;31:1125-8

How to cite this URL:
Zellama D, Ayed S, Azzabi A, Mrabet S, Sahtout W, Fradi A, Aicha NB, Guedri Y, Achour A. Acute Kidney Injury due to Povidone-Iodine. Saudi J Kidney Dis Transpl [serial online] 2020 [cited 2020 Dec 2];31:1125-8. Available from: https://www.sjkdt.org/text.asp?2020/31/5/1125/301181



   Introduction Top


Povidone-iodine is a broad-spectrum antiseptic applied topically to treat wounds and prevent their infection. It is widely used as a surgical scrub for preoperative skin cleansing, and for the treatment of wound infections and burns.[1],[2] Despite the apparent innocuousness of this solution, several cases of acute kidney injury (AKI) due to iodine toxicity have been reported. We report a case of severe AKI due to povidone-iodine tubular toxicity.


   Case Report Top


Written informed consent was obtained from the patient for the publication of this case.

A 32-year-old female was admitted because of an acute rise in the serum creatinine level from 43 μmol/L to 722 μmol/L with nausea, vomiting, general weakness, and oliguria. Three days earlier, she underwent hysteroscopy for the diagnosis of primary sterility using 10% povidone-iodine solution as the contrast agent. On physical examination, she was found to have pitting edema of the lower extremities, her pulse was 82 beats/min, and her blood pressure was 110/60 mm Hg. Laboratory data revealed a white blood cell count of 15,000/ mm3, eosinophils of 400/mm3, hemoglobin of 8.5 g/dL, platelet count of 178,000/mm3, blood urea of 21 mmol/L, serum creatinine of 722 μmol/L, serum sodium of 122 mEq/L, serum potassium of 3.6 mmol/L, and normal liver function; proteinuria was 0.07 g/24 h. Arterial blood gas analysis showed a pH at 7.35, PCO2 at 28 mm Hg, PO2 at 86 mm Hg, HCO3 levels at 18 mEq/L, and 96% O2 saturation. We suspected a systemic passage of iodine, and effectively the plasma iodine level was very high, reaching 31,630 nmol/L, while normal range is between 267 and 629 nmol/L. Ultrasound examination revealed bilateral normal sized kidneys, compatible with a diagnosis of AKI. We made a clinical diagnosis of tubular necrosis related to iodine toxicity. The patient underwent hemodialysis until urine output improved associated with an improvement of renal functions [Figure 1] and [Figure 2]. At discharge, two weeks later, the patient's serum creatinine levels had fallen to 139 μmol/L.
Figure 1: Change of serum creatinine during the follow-up period.

Click here to view
Figure 2: Change of urine output during the follow-up period.
D: day of hospitalization in nephrology, HD: Hemodialysis.


Click here to view



   Discussion Top


Our case highlights the possibility of nephrotoxicity related to the intrauterine infusion of povidone-iodine. This agent is widely used and is generally safe. However, its absorption into the systemic circulation through damaged skin in patients with burns or as a result of internal administration for the treatment of lymphocele after renal transplantation may lead to toxicity.[3] Iodine is essentially excreted by the kidneys (77%) and trapped by the thyroid glands (20%).

Povidone-iodine toxicity is generally indicated by increased serum iodine level and is usually manifested as AKI, often in the form of tubular necrosis. Indeed, a recent experimental study showed that povidone-iodine exposure induced time- and concentration-dependent apoptosis and necrosis in cultured human epithelial cells and rat oral mucosal tissue.[4] AKI may be accompanied by metabolic acidosis, anemia, or hypernatremia.[5],[6],[7],[8] Our patient presented with AKI and anemia with a negative upper gastrointestinal endoscopy and colonoscopy, mild acidosis, and hyponatremia.

Only few cases of AKI due to betadine treatment have been reported; some cases after locally treated burns,[6] or irrigation for postoperative mediastinitis,[7] one renal transplant recipient treated for lymphocele,[3] two cases after hysteroscopy such as our case,[8],[9] and recently one case has been reported following povidone-iodine ingestion.[10] Most of these patients already had chronic renal failure.

In these cases of kidney failure, there was no specific kidney damage. Thus, in three cases including two autopsies and a biopsy of renal graft, the lesions observed were those of tubular necrosis with vacuolar degeneration of the proximal convoluted tubule. The first case of biopsy confirmed acute tubular necrosis showed tan objects in the renal tubules, which were putatively identified as povidone-iodine casts.[10]

In our case, and in accordance with what has been described in several previous cases of iodine toxicity, hemodialysis and hydration were sufficient to reduce serum iodine concentration and produce a favorable renal outcome; hemodialysis is one of the most evident therapeutic options to remove iodine from the body.


   Conclusion Top


Acute renal failure secondary to povidone-iodine administration is possible, especially through mucosal surfaces, even when using usual doses and low concentrations. The discontinuation of this agent with additional use of hemodialysis is usually effective. Internal and mucosal administration of povidone-iodine should be avoided, especially when the patient already has iodine-tubular toxicity risk factors.

Conflict of interest: None declared.



 
   References Top

1.
Lipsky BA, Hoey C. Topical antimicrobial therapy for treating chronic wounds. Clin Infect Dis 2009;49:1541-9.  Back to cited text no. 1
    
2.
Ripa S, Bruno R, Reder R. Clinical applications of Povidone-Iodine as a topical antimicrobial. In: Handbook of Topical Antimicrobials Industrial Applications, Industrial applications in consumer products and Pharmaceuticals: CRC Press; 2002.  Back to cited text no. 2
    
3.
Manfro RC, Comerlato L, Berdichevski RH, et al. Nephrotoxic acute renal failure in a renal transplant patient with recurrent lymphocele treated with povidone-iodine irrigation. Am J Kidney Dis 2002;40:655-7.  Back to cited text no. 3
    
4.
Sato S, Miyake M, Hazama A, Omori K. Povidone-iodine-induced cell death in cultured human epithelial HeLa cells and rat oral mucosal tissue. Drug Chem Toxicol 2014;37: 268-75.  Back to cited text no. 4
    
5.
Mao YC, Tsai WJ, Wu ML, Ger J, Deng JF, Yang CC. Acute hemolysis following iodine tincture ingestion. Hum Exp Toxicol 2011;30: 1716-9.  Back to cited text no. 5
    
6.
Labbé G, Mahul P, Morel J, Jospe R, Dumont A, Auboyer C. Intoxication à l’iode après irrigations sous-cutanées de povidone iodée. Ann Fr Anesth Réanim 2003;22:58-60.  Back to cited text no. 6
    
7.
Campistol JM, Abad C, Nogué S, Bertrán A. Acute renal failure in a patient treated by continuous povidone-iodine mediastinal irrigation. J Cardiovasc Surg (Torino) 1988;29: 410-2.  Back to cited text no. 7
    
8.
Béji S, Kaaroud H, Ben Moussa F, Abderrahim E, Zghidi S, Ben Hamida F, et al. Acute renal failure following mucosal administration of povidone iodine. Presse Med 2006;35:61-3.  Back to cited text no. 8
    
9.
Moudden MK, Labaye J, Sarret D, Cazajous G, Herody M, Didelot F. Acute renal failure following internal administration of povidone iodine: A case report. Rev Med Interne 2007; 28:556-8.  Back to cited text no. 9
    
10.
Kim CS, Kim SS, Bae EH, Ma SK, Kim SW. Acute kidney injury due to povidone-iodine ingestion: A case report. Medicine (Baltimore) 2017;96:e8879.  Back to cited text no. 10
    

Top
Correspondence Address:
Dorsaf Zellama
Department of Nephrology, Dialysis, and Transplantation, Sahloul University Hospital, Sousse
Tunisia
Login to access the Email id


DOI: 10.4103/1319-2442.301181

Rights and Permissions


    Figures

  [Figure 1], [Figure 2]



 

Top
   
 
 
    Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
    Email Alert *
    Add to My List *
* Registration required (free)  
 


 
    Abstract
   Introduction
   Case Report
   Discussion
   Conclusion
    References
    Article Figures
 

 Article Access Statistics
    Viewed138    
    Printed0    
    Emailed0    
    PDF Downloaded25    
    Comments [Add]    

Recommend this journal